Missouri, 2016Flash Flooding and Damaging Winds in Missouri, July 13, 2016
July 13, 2016 · NWS EAX · 11 events in 8 counties and zones
Scattered thunderstorms formed across western Missouri during the late morning and early afternoon hours on July 13. While the widespread damage to trees and structures was only minor there was some more significant damage done to structures and trees in Higbee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed across western Missouri during the late morning and early afternoon hours on July 13. While the widespread damage to trees and structures was only minor there was some more significant damage done to structures and trees in Higbee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 13, 7:27 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 7:27 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
827 AM CDT WED JUL 13 2016
.Update...
Issued at 820 AM CDT WED JUL 13 2016
A severe thunderstorm watch has been issued for the Kansas City metro
and much of the remaining western counties. A thunderstorm complex
currently over north central Kansas is approaching eastern Kansas and
will likely head due east into the late morning hours. Initial
thinking was that this activity would weaken but a supportive
environment will help to maintain this activity as it approaches the
CWA. Main threat with this activity will be damaging winds with large
hail possible. This should move relatively quickly and exit the CWA
in the early afternoon. Will then need to assess how the environment
is able to recover for convection along the cold front this evening.
&&
.Discussion...
Issued at 351 AM CDT WED JUL 13 2016
Nothing short of a challenging forecast going forward today as
multiple rounds of convection appear possible today considering
early morning radar trends. Out of the gate...non-severe storms
ongoing across west-central Missouri this morning as a low-level jet
of roughly 40 kts and a weak approaching shortwave combined for
modest ascent over our region. Meanwhile upstream...regional radars
showing a maturing cluster of storms across northwestern Kansas and
southwest Nebraska as a more potent mid-level impulse tracks east in
zonal flow aloft from the central High Plains. Latest HRRR shows this
initial activity currently over our area dissipating towards sunrise
but maintains the secondary cluster to our west and tracks it east
into our area between 12 and 15z. The WRF and NMM NAM solutions
weaken it as it track east...so we'll definitely have to monitor
trends over the next few hours and make adjustments as needed. Last
look before issuance suggests main convective elements to our west
are beginning a southward dive which may mean bulk of activity misses
us. Not an easy one today folks!
Otherwise...models continue to suggest a pretty active afternoon and
overnight period shaping up for our area as strong daytime heating
(highs in the upper 80s to low 90s) combines with cool temps aloft to
result in strong instability by afternoon. Fcst models suggest that
capping will remain across our region this morning but should show
signs of weakening later today as aforementioned High Plains
shortwave/MCV begins passing over the area. Under this scenario...its
conceivable to believe that initial activity this morning will be
followed by a few hours of dry weather before convection develops
over SE Nebraska and SW Iowa along an approaching cold front and
gradually descends south upon our area by late afternoon and evening.
As this activity begins to develop...concerns for severe weather will
increase as strong instability combines with strengthening wind
fields aloft as a mid- level speed max begin to settle south over the
lwr Missouri Vly. With 0-6 km bulk shear magnitudes in the 50 kt
range...along with steep low and mid-level lapse rates...large hail
and damaging wind gusts will certainly be a possibility.
Radar to remain active heading into the evening and overnight hrs
with concerns transitioning from severe to hydro as models are in
excellent agreement that a low-level jet of 45 kts will impinge
directly on our area. This feature may interact with any lingering
outflow boundaries from late afternoon/evening activity to result in
continued chances for rainfall (some of which may be heavy) south of
the the Missouri Rvr through the overnight hrs. Was considering a
possible flash flood watch for areas south of the river but have
elected to hold off for now until afternoon convection trends are
better known.
Moving into Thursday...main cold front to our north should begin to
settle south over our region as high pressure builds into the
Northern Plains and upper Miss Vly. This should result in rain
chances gradually sinking south but southern portions of our area
will not be out of the woods as afternoon storms will remain
possible. Even cooler weather expected both Friday and Saturday as
cool air continues to settle south over our region as high pressure
builds east into the western Great Lakes. Front lifts back north as
a warm front Saturday night which should allow for a return of near
normal temps Sunday afternoon.
Heading into next week...models showing a strong signal of very warm
temperatures as 500 mb heights continue to build over the Nation's
midsection. Quick look at 850 temps from the GEFS suggest values of
2-3 standard deviations above normal extending as far north as the
Canadian border with slightly values of 1-2 standard deviations above
normal locked over our area. This should result in the return of mid
to upper 90 degree temps by Tuesday.
&&
.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 650 AM CDT WED JUL 13 2016
Main concerns remain convection upstream across central Kansas this
morning...and that this activity will do as it continues progress
east with time. Prevailing thought right now is that activity will
start to slide southeast with time as mean flow across eastern Kansas
is from the northwest. Considering this...have elected to offer a
VCTS mention at both MCI and MKC this morning...while offering a
short tempo TSRA mention at IXD. This is a low confidence forecast
and dayshift will need to amend/update as necessary.
Otherwise...expect several hours of dry weather after this initial
activity passes. Following this...another round of shwrs/storms is
expected later this afternoon and evening. For now...have attempted
to time this activity as best as possible however modifications will
be required once this morning's convective trends are established. In
any event...expect temporary restrictions overnight down to the IFR
category as this activity develops and moves through the region.
&&
.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&
Update...Welsh
Discussion...32
Aviation...32
Hazardous weather outlook, Jul 13, 3:00 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT WED JUL 13 2016
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
400 AM CDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER
MISSOURI VALLEY WEDNESDAY AFTERNOON AND EVENING. STRONG WINDS AND
LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY. IN
ADDITION...HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS
PORTIONS OF WEST-CENTRAL MISSOURI AND EASTERN KANSAS. THIS COULD
LEAD TO RENEWED FLASH FLOODING AND RIVER FLOODING FOR SOME AREAS.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE UPCOMING WEEKEND.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Jul 13, 9:31 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM TSTM WND DMG TROY 39.79N 95.09W
07/13/2016 DONIPHAN KS LAW ENFORCEMENT
LARGE TREE DOWN ON SENECA ST IN TROY, VARIOUS TREE LIMBS
DOWN.
&&
KBRONISLocal storm report, Jul 13, 9:40 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM TSTM WND DMG LANSING 39.25N 94.89W
07/13/2016 LEAVENWORTH KS LAW ENFORCEMENT
POWER LINES DOWN, AND TREE DOWN ON VA CURVE.
&&
KBRONISThunderstorm Wind, Buchanan
- When
- July 13, 9:42 AM CST to 9:45 AM CST
- Where
- Buchanan County, 0.69 mi S of St Joseph
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.760, -94.850
Numerous trees of unknown size and condition were down across St. Joseph.
Thunderstorm Wind, Clay
- When
- July 13, 9:55 AM CST to 9:58 AM CST
- Where
- Clay County, 2.67 mi W of Holt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -94.400
A trained spotter reported a 60 mph wind gust near Holt.
Thunderstorm Wind, Jackson
- When
- July 13, 10:10 AM CST to 10:13 AM CST
- Where
- Jackson County, Sibley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -94.200
A large tree of unknown size and condition was down on a car in Sibley.
Thunderstorm Wind, Jackson
- When
- July 13, 10:23 AM CST to 10:26 AM CST
- Where
- Jackson County, 2.07 mi N of Oak Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.030, -94.130
A large tree of unknown size or condition was down in Oak Grove.
Thunderstorm Wind, Lafayette
- When
- July 13, 10:23 AM CST to 10:26 AM CST
- Where
- Lafayette County, Napoleon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.130, -94.070
Large tree branches of unknown size or condition were down in Napoleon.
Thunderstorm Wind, Lafayette
- When
- July 13, 10:42 AM CST to 10:45 AM CST
- Where
- Lafayette County, 0.54 mi E of Lexington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -93.870
Several trees of unknown size or condition were down across Lexington.
Thunderstorm Wind, Carroll
- When
- July 13, 11:10 AM CST to 11:13 AM CST
- Where
- Carroll County, 0.69 mi S of Carrollton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.360, -93.500
Several large trees of unknown size or condition were down in Carrolton.
Flash Flood, Carroll
- When
- July 13, 11:15 AM CST to 12:15 PM CST
- Where
- Carroll County, 2.13 mi N of Standish to 3.58 mi S of Standish
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.411, -93.427
Road UU was closed due to running water.
Thunderstorm Wind, Randolph
- When
- July 13, 11:55 AM CST to 12:15 PM CST
- Where
- Randolph County, 0.87 mi SE of Higbee to 1.83 mi SSE of Urbandale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -92.510
Emergency management reported that there was roof damage to a few homes and outbuildings after strong winds moved through Higbee. There were also several trees of unknown size or condition blown down onto houses and powerlines, as well as blocking some area roads. The main swath of these winds were along a line from the south side of Moberly into Higbee.
Flash Flood, Howard
- When
- July 13, 12:45 PM CST to 1:45 PM CST
- Where
- Howard County, 1.1 mi ESE of Fayette Fld Arpt to 0.43 mi NNE of Fayette Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.113, -92.662
County Road 401 had some minor flash flooding.
Flash Flood, Saline
- When
- July 13, 1:56 PM CST to 2:56 PM CST
- Where
- Saline County, 3.83 mi WNW of Sweet Spgs to 3.34 mi WNW of Sweet Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.000, -93.480
Missouri Highway VV had running water over it from overflowing Brushy Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Damaging Winds in New York, July 13, 2016$136,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652613, 652620, 652614, 652615, 652616, 652617, 652618, 652610, 652619, 652611, 652612.